Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 285, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 2009, 4:46 PM CDT for Macon County, Sumner County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2009, 4:46 PM CDT (21:46 UTC)
- Expired
- Aug 4, 2009, 5:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Macon County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3443 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOHX 042146
SVROHX
TNC111-165-042215-
/O.NEW.KOHX.SV.W.0285.090804T2146Z-090804T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MACON COUNTY IN MIDDLE TENNESSEE...
NORTHEASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
* UNTIL 515 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WESTMORELAND...OR 15 MILES WEST OF LAFAYETTE...AND MOVING EAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3665 8611 3664 8608 3645 8612 3646 8617
3648 8618 3648 8620 3649 8622 3649 8624
3647 8623 3651 8644 3666 8641
TIME...MOT...LOC 2146Z 263DEG 11KT 3660 8628
$$
ROSE1 follow-up statement
000
WWUS54 KOHX 042200
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT TUE AUG 4 2009
TNC111-165-042215-
/O.CON.KOHX.SV.W.0285.000000T0000Z-090804T2215Z/
MACON TN-SUMNER TN-
500 PM CDT TUE AUG 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN SUMNER AND WESTERN MACON COUNTIES...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WESTMORELAND...OR 12 MILES WEST OF LAFAYETTE...MOVING
EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3665 8611 3664 8608 3646 8612 3647 8618
3648 8618 3648 8620 3649 8622 3649 8624
3653 8638 3665 8633
TIME...MOT...LOC 2200Z 287DEG 14KT 3659 8624
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:24 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 4, 3:24 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 324 PM CDT TUE AUG 4 2009 .SHORT TERM...AS OF 300 PM...SCATTERED THUNDERSTORMS WERE OCCURRING ALONG THE CUMBERLAND PLATEAU, WHILE THE REMAINDER OF THE MID STATE REMAINED DRY. TEMPERATURES RANGED FROM THE MID 80S ALONG THE CUMBERLAND PLATEAU TO THE LOWER 90S ELSEWHERE. THUNDERSTORMS, THAT HAVE BEEN RUMBLING ACROSS KENTUCKY ALL DAY, HAVE BEEN GRADUALLY WORKING THEIR WAY SOUTHWARD. AN AREA OF THUNDERSTORMS, ENHANCED BY AN OUTFLOW BOUNDARY FROM THE NORTHWEST, FIRED UP BETWEEN LOUISVILLE AND PADUCAH OVER THE LAST SEVERAL HOURS, WITH DEVELOPMENT CONTINUING ALONG THE SOUTHERN EDGE AS WE REACH OUR TIME OF MAXIMUM HEATING. EXPECT THIS DEVELOPMENT TO CONTINUE AS THE STORMS DROP SOUTHEASTWARD THIS EVENING, WITH THE BEST CHANCE FOR THUNDERSTORMS OVER ABOUT THE NORTHEASTERN ONE HALF OF THE AREA THIS AFTERNOON AND EVENING. SPC IS IN THE PROCESS OF ISSUING A SEVERE THUNDERSTORM WATCH TO COVER THIS PARTICULAR THREAT. EXPECT EVENING CONVECTION TO TAPER OFF OVER THE NORTHEASTERN AREAS, WHILE ANOTHER BAND OF PRE-FRONTAL CONVECTION APPROACHES FROM THE NORTHWEST AND PUSHES INTO THE NORTHWESTERN HALF OF THE AREA BETWEEN 06Z AND 12Z, WEDNESDAY. BELIEVE THIS PRECIPITATION WILL PUSH SOUTHWARD WEDNESDAY AFTERNOON, ALONG WITH BAND OF DEEPEST ATMOSPHERIC MOISTURE. STORMS COULD BECOME PARTICULARLY ACTIVE OVER SOUTHERN AND EASTERN SECTIONS WEDNESDAY AFTERNOON, AT TIME OF MAX HEATING. THE WEATHER QUIETS BACK DOWN WEDNESDAY NIGHT, WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTH AND EAST. .LONG TERM...WARMING AND DRYING TREND IS STILL ON TAP FOR THE PERIOD THURSDAY THROUGH MONDAY, AS UPPER RIDGE OVER THE PLAINS BUILDS EASTWARD. A WEAK SHORTWAVE MAY DROP DOWN ACROSS OUR AREA FRIDAY AFTERNOON AND EVENING ON THE FRONT SIDE OF RIDGE, AND HAVE GONE WITH A SLIGHT CHANCE FOR THUNDERSTORMS OVER OUR NORTHEASTERN AREAS FRIDAY AFTERNOON AND EVENING. AFTER THAT, THINGS REALLY START TO HEAT UP. EXPECT MOSTLY HOT AND DRY DAYTIME WEATHER SATURDAY AND SUNDAY, WITH ONLY ISOLATED AFTERNOON THUNDERSTORMS, MAINLY ALONG THE CUMBERLAND PLATEAU. HIGHS EAST OF THE PLATEAU WILL BE IN THE MID 90S, WITH SOME LOCALIZED LOCATIONS PROBABLY PUSHING 97 DEGREES. CENTER OF 50H SURFACE HIGH MIGRATES ACROSS THE AREA OVER THE WEEKEND, FINALLY BECOMING ANCHORED OVER THE SOUTHEASTERN UNITED STATES MONDAY AND TUESDAY. RIDGE COLLAPSES DURING THAT PERIOD, WITH DAYTIME HIGHS DECREASING A LITTLE EACH DAY. NIGHTTIME LOWS OVER THE WEEKEND IN MANY AREAS PROBABLY WONT GET OUT OF THE MID 70S, WHICH WILL MAKE FOR SOME VERY STICKY AND UNCOMFORTABLE NIGHTTIME WEATHER. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 73 90 69 92 / 60 40 0 0 CLARKSVILLE 71 89 66 91 / 60 30 0 0 CROSSVILLE 67 79 64 85 / 40 60 20 10 COLUMBIA 72 91 69 92 / 30 50 10 0 LAWRENCEBURG 71 92 68 92 / 30 50 20 10 WAVERLY 72 90 67 92 / 60 30 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 19
Hazardous weather outlook, Aug 4, 11:23 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1123 AM CDT TUE AUG 4 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-051630- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 1123 AM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...A FEW OF WHICH MAY PRODUCE DAMAGING WINDS...HAIL...AND TORRENTIAL DOWNPOURS. THE BEST CHANCE FOR STORMS TODAY WILL BE ACROSS NORTHERN AREAS... ESPECIALLY NEAR THE KENTUCKY BORDER.. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT IS EXPECTED TO PRODUCE THUNDERSTORMS IN THE MID STATE TONIGHT AND WEDNESDAY...A FEW OF WHICH COULD BECOME STRONG TO SEVERE...AND PRODUCE GUSTY WINDS...HAIL...AND BRIEF HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF THE POSSIBLE SEVERE WEATHER... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 19
In the hours before
Local storm report, Aug 4, 3:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG ALLARDT 36.38N 84.88W
08/04/2009 FENTRESS TN LAW ENFORCEMENT
POWER POLE DOWN ON HIGHWAY 52E
&&
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:25 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 20 min |
| Aug 4, 2:37 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 23 min |
| Aug 4, 5:52 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 23 min |
| Aug 4, 6:58 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.